November 19th, 2003, 10:03 AM
I have an on going problem with our golden lab. He is now 3 years old and the problem started when he was about 6 months and continues off and on despite the hundreds of dollars I have spent at the vets trying many different things. It began with scabby like skin and then hair loss under the legs and on his belly. The vet put him on a specials vet diet dpg food basicly fish and potatoe. She also prescribed cephalexin. She worked and his hair grew bad in. However as soon as we went off the medication the problem reaccured. So bad on the medication he went. And so it continued untill this medication seems to have no effect. Many pieces of his skin have been sampled and sent to specialized vets across Canada. The latest sample came back with "enviormental sensitivity" and he is now on this first medication and prednisone. Although the hair loss is not getting worse and is not growing back in under legs and belly. It has been suggest that that he should be on cod liver oil and throw all the medication out. Any ideas? He is still on the special diet food at $80.00 a bag and he is a lab! Non stop eating!
November 19th, 2003, 11:47 AM
I know this problem all too well
My Terrier Rusty had the same troubles, the skin was dry and flakey and hair falling out.
We added cod liver oil capsul to his diet and it STOPPED!
I'm telling you, it worked!
Omega 3 fatty acids did the trick for sure. He was very sensitive food wise and even though we changed his food and it helped him gastrically, he was still rough 'coat' wise!
Try the fish oil capsuls. You'll be able to see a difference within a week.
Why the medication? I don't understand?
Also, this time of year dogs get environmental allergies just like we do. However, try the capsuls and let me know if this helps.
Do you shampoo the dog much? If you do that can remove needed oils from the skin too. As can swimming.
I use an organic shampoo on my head and I use the same one for my dogs (fragrance and chemical free) made by Earth Science. OR Nature Clean. They're not expensive either.
I hate prednisone and in such a young dog. I bet your vet didn't tell you that this can cause hip problems with dogs did he/she. Prednisone is a known leading cause of hip fractures in both dogs and people.
If I were you (but I'm not) I'd just stop the meds since they aren't 'improving' your dogs quality of life AND the vet cant' tell you whether there is an underlying cause thats more serious.
Remember dogs skin are sensitive. So be careful what you use on your carpet and wash your floors with IE fresheners and cleansers etc... as they are loaded with harmful chemicals. Something those 'cutsie' commercials for 'Glade' and 'Febreeze' and 'Mr Clean'obviously won't tell you!!
November 19th, 2003, 05:24 PM
Agree totally with Luba...stop the Prednisone, I don't know why your vet prescribed it. It's a steroid and as in humans should not be prescribed indiscriminatley as a "cure-all". It certainlt won't help the hair-loss, particularly if "environmental" causes are to blame. Second point, the cephalexin is an antibiotic and the fact that this worked suggests that a bacterial infection was causing the hair-loss. Unfortunately, over-use of this antibiotic causes the bacteria to become resistant to it and therefore it will no longer work after a time. This is unfortunate because if your dog gets another infection elsewhere caused by the same bacteria, you'll never be able to use this antibiotic again. Your vet should not have prescribed these unless he first determined if the hair-loss was due to a bacterial infection and then determined what type of bacteria they were. Overuse of this group of antibiotics is also bad for your dog, they are extremely severe on the gastrointestinal system and often dogs and people can't tolerate them well for too long as they cause severe discomfort in the GI tract at best and at worst cause nausea and diarrhea. Antibiotics aren't the answer, especially if it has been determined that the cause is an environmental allergen!!
Changing the diet seems non-sensical to me also, unless he was allergic to the previous food you were feeding him but if this was the case he'd likely have a red itchy chin too. My feeling is that since the hairloss is on his belly and legs it points to an allergic reaction to something that he's lying on. Many grasses can cause sensitisation in dogs and like Luba said, it could be something as simple as a cleaning product you're using in your home. You could try eliminating things from your environment one at a time to see if you get any effect. Also, an intradermal allergy test would be great as it would help confirm or rule out some common allergens (like house dust, dust mites etc). Vitamin (eg zinc) deficiencies also cause this condition as does a condition called sebaceous adenitis which interestingly is helped by essential fatty acid preps (like what Luba gives to Rusty!). No harm in trying it, it's definately safer (and probably more beneficial) than prednisone! Let us all know when you suss-out the cause!
November 19th, 2003, 05:42 PM
Thank u (Luba Blushing right now)
Vets = some family gp's
RX (prescribe) to make the patient (owner)
feel better and does NOTHING for the patient
except cause additional problems